Skip to Main content Skip to Navigation
Journal articles

Towards a General Theory of Extremes for Observables of Chaotic Dynamical Systems

Valerio Lucarini 1 Davide Faranda 2, 1 Jeroen Wouters 1 Tobias Kuna 3 
2 SPHYNX - Systèmes Physiques Hors-équilibre, hYdrodynamique, éNergie et compleXes
SPEC - UMR3680 - Service de physique de l'état condensé, IRAMIS - Institut Rayonnement Matière de Saclay
Abstract : In this paper we provide a connection between the geometrical properties of a chaotic dynamical system and the distribution of extreme values. We show that the extremes of so-called physical observables are distributed according to the classical generalised Pareto distribution and derive explicit expressions for the scaling and the shape parameter. In particular, we derive that the shape parameter does not depend on the chosen observables, but only on the partial dimensions of the invariant measure on the stable, unstable, and neutral manifolds. The shape parameter is negative and is close to zero when high-dimensional systems are considered. This result agrees with what was derived recently using the generalized extreme value approach. Combining the results obtained using such physical observables and the properties of the extremes of distance observables, it is possible to derive estimates of the partial dimensions of the attractor along the stable and the unstable directions of the flow. Moreover, by writing the shape parameter in terms of moments of the extremes of the considered observable and by using linear response theory, we relate the sensitivity to perturbations of the shape parameter to the sensitivity of the moments, of the partial dimensions, and of the Kaplan-Yorke dimension of the attractor. Preliminary numerical investigations provide encouraging results on the applicability of the theory presented here. The results presented here do not apply for all combinations of Axiom A systems and observables, but the breakdown seems to be related to very special geometrical configurations.
Document type :
Journal articles
Complete list of metadata

Cited literature [28 references]  Display  Hide  Download
Contributor : Dominique GIRARD Connect in order to contact the contributor
Submitted on : Wednesday, October 19, 2016 - 3:46:22 PM
Last modification on : Tuesday, December 14, 2021 - 3:19:07 AM


Files produced by the author(s)




Valerio Lucarini, Davide Faranda, Jeroen Wouters, Tobias Kuna. Towards a General Theory of Extremes for Observables of Chaotic Dynamical Systems. Journal of Statistical Physics, Springer Verlag, 2014, 154 (3), pp.723 - 750. ⟨10.1007/s10955-013-0914-6⟩. ⟨cea-01384238⟩



Record views


Files downloads